AARP Eye Center
Tinnitus is an unwanted sound heard only by the person experiencing it. The first signs can be a ringing, whooshing, clicking or buzzing noise. It can be whisper soft or piercing. It can be intermittent or constant. The condition can be maddening, as often there is no main cause.
Although there are treatments, there are currently no cures. About 26 million adults in the United States suffer from tinnitus, says Joy Onozuka, tinnitus research and communications officer at the American Tinnitus Association. For some people, it’s a minor nuisance, easily ignored. But for about 20 percent of those people, it is a constant distraction that can affect sleep, concentration and daily life and lead to anxiety or depression. A review of data on the global prevalence of tinnitus found that the condition tends to increase with age, affecting 24 percent of older adults.
AARP Membership — $12 for your first year when you sign up for Automatic Renewal
Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP The Magazine.
What is tinnitus?
There are a couple of important things to know about tinnitus. In the first place, we don’t hear with our ears; we hear with our brain. For that reason, much of the current research is focusing on ways to reprogram the brain. Researchers say people experience tinnitus when their brains pick up on a phantom sound and try to identify it but can’t. So the brain continues to focus on that sound and tries to solve the puzzle.
“Because the brain can’t make sense of it, the sound becomes the forefront of attention,” says Grant Searchfield, head of the audiology department at the University of Auckland in New Zealand. Because we focus on the phantom sound, it becomes more important. Because it becomes more important, it becomes louder. “It’s an unfortunate side effect of how the brain works,” Searchfield says.
How to Pronounce Tinnitus
Medical professionals emphasize the first syllable (TIH-nu-tus). The Merriam-Webster dictionary says accenting the second syllable (tih-NY-tus) is also common.
Causes and types of tinnitus
- Subjective tinnitus is the more common. These are the sounds that only the person can hear.
- Objective tinnitus is extremely rare. It is often caused by a medical disorder and can be treated by correcting the underlying problem. Objective tinnitus can be heard by others as well as the patient.
“Remember, tinnitus is a symptom, not a disease,” says Douglas D. Backous, M.D., president-elect of the American Academy of Otolaryngology. Plus, it’s incredibly heterogeneous, meaning the causes are diverse. “There’s like 26 million people in the country who have tinnitus and probably 27 million reasons why they have it,” Backous says.
Well-known causes of subjective tinnitus include exposure to loud noise — for example at rock concerts, in the factory or on the battlefield. Some medications, like aspirin or some antibiotics, can contribute to tinnitus. Tinnitus can be caused by ear wax, which usually is easily removed, or in rare cases a tumor requiring surgery. Sometimes the underlying medical condition can be fixed, or changes can be made to medications that help solve the problem.
10 treatments for tinnitus
1. First, see your doctor
When you first hear that pesky noise in your ear, see your doctor. Start with your primary care physician, who can determine if there is an underlying medical cause. If the tinnitus persists, the next step would be to see a hearing health professional, who would perform additional hearing and nerve tests, and perhaps an MRI or CT scan.
2. Check for medications
Some of the more common medications that can affect tinnitus include analgesics like aspirin, diuretics, cancer drugs and certain antibiotics. A multiyear health study involving almost 70,000 women self-reporting on their use of common pain medications found that those who used medications like ibuprofen (Advil) were at a higher risk of developing tinnitus and “the magnitude of the risks tended to be greater with increasing frequency of use.”
But, the study warns, there is no firm evidence that those medications cause tinnitus. The Center for Hearing Loss Help has developed a list of medications that may be connected to tinnitus, available free for download. If you think one of your medications may be causing your tinnitus, speak to your doctor. There may be an alternative.